Hostname: page-component-848d4c4894-2pzkn Total loading time: 0 Render date: 2024-05-27T07:31:08.270Z Has data issue: false hasContentIssue false


Published online by Cambridge University Press:  10 August 2015

Sylvain Arguillère
Johns Hopkins University, Center for Imaging Science, Baltimore, MD, USA (
Emmanuel Trélat
Sorbonne Universités, UPMC Univ Paris 06, CNRS UMR 7598, Laboratoire Jacques-Louis Lions, and Institut Universitaire de France, F-75005, Paris, France (


In this paper, we define and study strong right-invariant sub-Riemannian structures on the group of diffeomorphisms of a manifold with bounded geometry. We derive the Hamiltonian geodesic equations for such structures, and we provide examples of normal and of abnormal geodesics in that infinite-dimensional context. The momentum formulation gives a sub-Riemannian version of the Euler–Arnol’d equation. Finally, we establish some approximate and exact reachability properties for diffeomorphisms, and we give some consequences for Moser theorems.

Research Article
© Cambridge University Press 2015 

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)


Agrachev, A. A., Any sub-Riemannian metric has points of smoothness, Russian Math. Dokl. 79 (2009), 13.Google Scholar
Agrachev, A. A., Boscain, U., Charlot, G., Ghezzi, R. and Sigalotti, M., Two-dimensional almost-Riemannian structures with tangency points, Ann. Inst. H. Poincaré Anal. Non Linéaire 27(3) (2010), 793807.Google Scholar
Agrachev, A. A. and Caponigro, M., Controllability on the group of diffeomorphisms, Ann. Inst. H. Poincaré Anal. Non Linéaire 26(6) (2009), 25032509.Google Scholar
Ambrosio, L., Transport equation and Cauchy problem for BV vector fields, Invent. Math. 158(2) (2004), 227260.Google Scholar
Arguillère, S., Trélat, E., Trouvé, A. and Younes, and L., Shape deformation analysis from the optimal control viewpoint, J. Math. Pures Appl. 104 (2015), 139178.CrossRefGoogle Scholar
Arnol’d, V., Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l’hydrodynamique des fluides parfaits, Ann. Inst. Fourier (Grenoble) 16(1) (1966), 319361.Google Scholar
Bauer, M., Bruveris, M., Harms, P. and Michor, P. W., Geodesic distance for right invariant sobolev metrics of fractional order on the diffeomorphism group, Ann. Global Anal. Geom. 44(1) (2013), 521.Google Scholar
Bauer, M., Bruveris, M. and Michor, P. W., Overview of the geometries of shape spaces and diffeomorphism groups, J. Math. Imaging Vision 50 (2014), 6097.Google Scholar
Bauer, M., Harms, P. and Michor, P. W., Sobolev metrics on the manifold of all Riemannian metrics, J. Differential Geom. 94(2) (2013), 187208.Google Scholar
Bauer, M., Harms, P. and Michor, P. W., Sobolev metrics on shape space of surfaces, J. Geom. Mech. 3(4) (2011), 389438.Google Scholar
Bellaïche, A., The tangent space in sub-Riemannian geometry, in Sub-Riemannian Geometry, Progress in Mathematics, Volume 144, pp. 178 (Birkhäuser, Basel, 1996).Google Scholar
Boscain, U., Duplaix, J., Gauthier, J. P. and Rossi, F., Anthropomorphic image reconstruction via hypoelliptic diffusion, SIAM J. Control Optim. 50(3) (2012), 13091336.Google Scholar
Boscain, U., Gauthier, J. P. and Rossi, F., Hypoelliptic heat kernel over 3-step nilpotent Lie groups, J. Math. Sci. 199(6) (2014), 614628.Google Scholar
Bruveris, M. and Vialard, F.-X., On completeness of groups of diffeomorphisms, preprint, 2014.Google Scholar
Chitour, Y., Jean, F. and Trélat, E., Genericity results for singular curves, J. Differential Geom. 73(1) (2006), 4573.Google Scholar
Chitour, Y., Jean, F. and Trélat, E., Singular trajectories of control-affine systems, SIAM J. Control Optim. 47(2) (2008), 10781095.Google Scholar
DiPerna, R. J. and Lions, P.-L., Ordinary differential equations, transport theory and Sobolev spaces, Invent. Math. 98(3) (1989), 511547.Google Scholar
Dudnikov, P. I. and Samborski, S. N., Controllability criterion for systems in a Banach space (generalization of Chow’s theorem), Ukrain. Mat. Zh. 32(5) (1980), 649653.Google Scholar
Dupuis, P., Grenander, U. and Miller, M. I., Variational problems on flows of diffeomorphisms for image matching, Quart. Appl. Math. 56(3) (1998), 587600.Google Scholar
Ebin, D. G. and Marsden, J., Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. of Math. (2) 92 (1970), 102163.Google Scholar
Eichhorn, J., Global Analysis on Open Manifolds (Nova Science Publishers Inc., 2007).Google Scholar
Eichhorn, J. and Schmid, R., Form preserving diffeomorphisms on open manifolds, Ann. Global Anal. Geom. 14(2) (1996), 147176.Google Scholar
Figalli, A. and Rifford, L., Mass transportation on sub-Riemannian manifolds, Geom. Funct. Anal. 20(1) (2010), 124159.Google Scholar
Grenander, U. and Miller, M. I., Computational anatomy: an emerging discipline, Quart. Appl. Math. 56(4) (1998), 617694; Current and future challenges in the applications of mathematics (Providence, RI, 1997).CrossRefGoogle Scholar
Grong, E., Markina, I. and Vasil’ev, A., Sub-riemannian geometry on infinite-dimensional manifolds, J. Geom. Anal. (2012) (to appear), arXiv:1201.2251.Google Scholar
Heintze, E. and Liu, X., Homogeneity of infinite dimensional isoparametric submanifolds, Ann. of Math. (2) 149(1) (1999), 149181.Google Scholar
Holm, D., Marsden, J. E. and Ratiu., T. S., The Euler-Poincaré equations and semidirect products with applications to continuum theories, Adv. Math. 137 (1998), 181.Google Scholar
Khesin, B. and Lee, P., A nonholonomic Moser theorem and optimal transport, J. Symplectic Geom. 7(4) (2009), 381414.CrossRefGoogle Scholar
Kriegl, A. and Michor, P. W., The Convenient Setting of Global Analysis, Mathematical Surveys and Monographs, Volume 53 (American Mathematical Society, Providence, RI, 1997).Google Scholar
Kurcyusz., S., On the existence and nonexistence of Lagrange multipliers in Banach spaces, J. Optim. Theory Appl. 20(1) (1976), 81110.Google Scholar
Li, X. J. and Yong, J. M., Optimal control theory for infinite-dimensional systems, in Systems & Control: Foundations & Applications (Birkhäuser Boston Inc., Boston, MA, 1995).Google Scholar
Marsden, J. E. and Ratiu, T. S., Introduction to mechanics and symmetry, in A Basic Exposition of Classical Mechanical Systems, 2nd ed., Texts in Applied Mathematics, Volume 17 (Springer-Verlag, New York, 1999). xviii+582 pp.Google Scholar
Michor, P. W. and Mumford, D., An overview of the Riemannian metrics on spaces of curves using the Hamiltonian approach, Appl. Comput. Harmon. Anal. 23(1) (2007), 74113.Google Scholar
Montgomery, R., A Tour of Subriemannian Geometries, Their Geodesics and Applications, Mathematical Surveys and Monographs, Volume 91 (American Mathematical Society, Providence, RI, 2002).Google Scholar
Moser, J., On the volume elements on a manifold, Trans. Amer. Math. Soc. 120 (1965), 286294.Google Scholar
Omori, H., Infinite Dimensional Lie Transformation Groups, Lecture Notes in Mathematics, Volume 427 (Springer-Verlag, Berlin, 1974).Google Scholar
Pontryagin, L. S., Boltyanskii, V. G., Gamkrelidze, R. V. and Mishchenko, E. F., The mathematical theory of optimal processes, in A Pergamon Press Book (The Macmillan Co., New York, 1964).Google Scholar
Rifford, L. and Trélat, E., Morse-Sard type results in sub-Riemannian geometry, Math. Ann. 332(1) (2005), 145159.Google Scholar
Salehani, M. K. and Markina, I., Controllability on infinite-dimensional manifolds: a Chow–Rashevsky theorem, Acta Appl. Math. 134(1) (2014), 229246.Google Scholar
Schmid, R., Infinite dimensional Lie groups with applications to mathematical physics, J. Geom. Symmetry Phys. 1 (2004), 54120.Google Scholar
Trélat, E., Contrôle optimal, théorie & applications (French) [Optimal control, theory and applications]. Vuibert, Paris, 2005.Google Scholar
Trouvé, A., Action de groupe de dimension infinie et reconnaissance de formes, C. R. Acad. Sci. Paris I 321(8) (1995), 10311034.Google Scholar
Trouvé, A., Diffeomorphism groups and pattern matching in image analysis, Int. J. Comput. Vis. 37(1) (2005), 17.Google Scholar
Trouvé, A. and Younes, L., Local geometry of deformable templates, SIAM J. Math. Anal. 37(1) (2005), 1759 (electronic).Google Scholar
Trouvé, A. and Younes., L., Shape spaces, in Handbook of Mathematical Methods in Imaging (ed. Scherzer, O.), pp. 13091362 (Springer, New York, 2011).Google Scholar
Younes, L., Shapes and Diffeomorphisms, Applied Mathematical Sciences, Volume 171 (Springer-Verlag, Berlin, 2010).Google Scholar